Prescription Drug Primer: What you need to know about Hydrocodone or “Hydros”

The following information was taken from the January Grand Forks Substance Abuse Prevention Coalition newsletter.  If you would like to be more involved in reducing underage drinking and high-risk alcohol use in Grand Forks, the Grand Forks City Council Service Safety Committee will be having it’s third meeting concerning alcohol issues in our community. The meeting is scheduled at  5:30 p.m. Thursday, April 4th in the Council Chambers located in City Hall. This meeting is open to the public and your comments are welcome.

Download the 6-page pdf by clicking here

Hydrocodone: Vicodin  Drug enforcement officers and others who work in the field of substance abuse are concerned that Vicodin is increasingly becoming a drug of choice among young people. According to one survey of American high school students, almost 10 percent of high school seniors and three percent of eighth graders had tried it at least once during that year. The U.S. Drug Enforcement Agency is now trying to change how hydrocodone is regulated, because it is too easily available on the Internet, from unethical physicians, or through “doctor shopping.”

Effects and Use Hydrocodone is a Schedule II narcotic used for pain relief and cough suppression. As it blocks pain messages to the brain, it can cause an intense feeling of pleasure and euphoria. Side effects can include liver and kidney damage, chest pain, skin rashes, nausea, confusion, wheezing, difficulty in breathing, and flu-like symptoms.  Doctors prescribe hydrocodone for severe to moderate pain – for example, for broken bones or slipped discs.

Dangers and Risks Hydrocodone is highly addictive. When teens first try this drug, they often feel a sense of euphoria and joy. If they keep using it, they quickly develop a tolerance for the drug and have to increase the amounts they take even to achieve the effect of relaxation. They usually cannot stop using hydrocodone on their own, because withdrawal will make them sick or give them severe headaches.

One danger of hydrocodone abuse is that it is usually comes in combination with acetaminophen, which damages the liver and kidneys in any amount over medically recommended levels. The recommended level of acetaminophen is 1000 mg at any given time and no more than 4000 mg in one day. It should never be mixed with alcohol. Teens will often pop three or four Vicodins (750 mg of acetaminophen in each pill) along with alcohol. Even one time like that can cause severe liver damage. If your teen has asthma or allergies, hydrocodone can slow his breathing, and cause wheezing and chest pain. It interacts not only in a dangerous way with alcohol, but also antihistamines, barbiturates and muscle relaxants.  Addiction to any drug puts a teen in contact with drug dealers. Possession of hydrocodone is a felony in most states that can lead to a prison term of five to ten years or more.

Signs of Use Teens take hydrocodone in order to relax, so you may notice that your child is sleeping more  and acting as if she is in a “stupor.” She may have pinpoint pupils and seem confused and “dopey.” She may be unable to keep up her grades or schoolwork. She may quit sports and other activities because she has no energy for them.  Without her drug, she may be extremely irritable and suffer from sleeplessness. She will not want to travel with the family or leave her drug supply for any long period. She will appear secretive.

Overdose A teen overdosing on hydrocodone will probably have flu-like symptoms such as fever, chills, sweats, headache, and vomiting. A severe overdose will include chest pain, cold clammy skin, difficulty breathing, pinpoint pupils, nausea, confusion, and sometimes a skin rash. This person needs to go to an emergency room for immediate treatment.

Withdrawal and Treatment Teens who are addicted to hydrocodone have to go through a physical withdrawal period that is not pleasant. Often they get sick, vomit and experience severe headaches. Other withdrawal symptoms can be intense cravings for hydrocodone, sweats, abdominal pain, and seizures. They need medical intervention to help them through this period or they will return to hydrocodone to relieve their symptoms. Because withdrawal can in rare cases cause sudden death or coma, they will need professional help.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>